The U.S. Food and Drug Administration (FDA) warns that dental problems have been reported with medicines containing Buprenorphine that is dissolved in the mouth.
Buprenorphine is an important treatment option for opioid use disorder (OUD) and pain. The comprehensive approach of buprenorphine combined with counseling and other behavioral therapies is often one of the most effective ways to treat OUD.
What are the oral side effects reported?
Buprenorphine was approved in 2002 as a sublingual tablet, and in 2015 as a film to be placed inside the cheek to treat pain. Both delivery methods have been associated with the following dental issues:
- cavities/tooth decay, including rampant caries;
- Dental abscesses/infection;
- Tooth erosion;
- Fillings falling out; and, in some cases,
- Total tooth loss.
Multiple cases have been reported even in patients with no history of dental problems.
What should you advise your patient who is on Buprenorphine therapy?
The FDA says healthcare providers should counsel patients that severe and extensive tooth decay, tooth loss, and tooth fracture have been reported with the use of transmucosal buprenorphine-containing medicines and emphasize the importance of visiting their dentist to closely monitor their teeth.
The following steps should be taken to lessen the risk of dental issues:
- After the medicine is completely dissolved, take a large sip of water, swish it gently around the teeth and gums, and swallow.
- Wait at least 1 hour before brushing the teeth to avoid damage to teeth and allow the mouth to return to its normal oral homeostasis.
- Inform the physician if there has been a history of tooth issues, including cavities.
- Schedule regular dental checkups while taking this medicine.
It is important to note that FDA emphasizes, however, that buprenorphine remains "an important treatment option for OUD and pain, and the benefits of these medicines clearly outweigh the risks." Therefore, patients should be counseled to continue taking buprenorphine medications as prescribed and not stop suddenly without first talking to their healthcare provider as this could lead to serious consequences.
Reference: FDA official website